Hematology

Haemolytic anaemia after lung transplantation: an immune-mediated phenomenon?

Swiss Med Wkly. 2003 Mar 8;133(9-10):143-7.
 

Riechsteiner G, Speich R, Schanz U, Russi EW, Weder W, Boehler A.

Medical Clinic, Zurich University Hospital, Switzerland.

BACKGROUND: Haemolytic anaemia is believed to occur only rarely after solid organ transplantation. During the past eight years we have repeatedly observed cases with otherwise unexplained haemolysis in our lung transplant recipients. METHODS: We conducted a retrospective cohort analysis to determine the prevalence of haemolytic anaemia after lung transplantation and to elucidate possible pathogenetic mechanisms. RESULTS: Whereas in three cases haemolytic anaemia was possibly caused by cytomegalovirus disease or drug-related side effects, sixteen out of the remaining 81 lung transplant recipients at risk (20 percent) developed otherwise unexplained haemolysis. All except one haemolytic episode occurred during the first postoperative year and their degree was mild to moderate in 14 cases. A case control study of these patients with those who did not develop haemolysis revealed that this phenomenon occurred less often in patients receiving immunosuppressive therapy with mycophenolate mofetil and prophylaxis for cytomegalovirus disease with intravenous immune globulin. CONCLUSIONS: We found a high prevalence of otherwise unexplained, mostly mild to moderate episodes of haemolytic anaemia after lung transplantation occurring predominantly during the first year after transplantation. The fact that this phenomenon was observed less often in patients receiving mycophenolate mofetil instead of azathioprine as well as in those receiving regular immune globulin prophylaxis with potentially immunomodulatory effects may indicate an immunemediated pathogenesis.

PMID: 12707841 [PubMed - indexed for MEDLINE]

Copyright © 2018 PPTA. All rights reserved. (202) 789-3100